Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2016, 5:29 PM PDT for Lincoln County, Nevada. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 5:29 PM PDT (00:29 UTC)
- Expired
- Jul 30, 2016, 6:00 PM PDT
- In force
- 31 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 179 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3396 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WUUS55 KVEF 310029 SVRVEF NVC017-310100- /O.NEW.KVEF.SV.W.0053.160731T0029Z-160731T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 529 PM PDT SAT JUL 30 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 600 PM PDT * AT 527 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES EAST OF HIKO...AND MOVING NORTHEAST AT 20 MPH. * THIS SEVERE THUNDERSTORM WILL IMPACT HIGHWAY 93 BETWEEN MILE MARKERS 60 AND 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3743 11508 3755 11511 3784 11467 3748 11452 TIME...MOT...LOC 0027Z 241DEG 39KT 3756 11493 $$ SC
2 follow-up statements
037 WWUS55 KVEF 310043 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 543 PM PDT SAT JUL 30 2016 NVC017-310100- /O.CON.KVEF.SV.W.0053.000000T0000Z-160731T0100Z/ LINCOLN NV- 543 PM PDT SAT JUL 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR CENTRAL LINCOLN COUNTY... AT 541 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF KERSHAW-RYAN CAMPGROUND... OR 17 MILES WEST OF CALIENTE...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HIGHWAY 93 BETWEEN MILE MARKERS 60 AND 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3743 11508 3755 11511 3784 11467 3748 11452 TIME...MOT...LOC 0041Z 243DEG 28KT 3759 11483 $$ SC
276
WWUS55 KVEF 310056
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 PM PDT SAT JUL 30 2016
NVC017-310105-
/O.EXP.KVEF.SV.W.0053.000000T0000Z-160731T0100Z/
LINCOLN NV-
556 PM PDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 600 PM PDT...
THE STORM IN CENTRAL LINCOLN COUNTY...WEST OF CALIENTE HAS
WEAKENED...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3743 11508 3755 11511 3784 11467 3748 11452
TIME...MOT...LOC 0052Z 241DEG 39KT 3759 11483
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:15 PM PDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 30, 3:15 PM PDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 315 PM PDT SAT JUL 30 2016 .SYNOPSIS...Moist and unstable air will lead to a chance of thunderstorms across much of the area through Sunday. Southern California may see a drying trend for the first half of next week while northwest Arizona and southeast Nevada will keep a chance of thunderstorms each day. && .SHORT TERM... Near-term/mesoscale discussion...WV imagery indicates a weak vorticity maximum on the north side of a broad midlevel ridge moving through eastern Nevada at this time. Convection is already beginning to initiate near this feature. More storms are developing in the Spring Mountains with the aid of orographic ascent. Precipitable waters are at or above one inch across the area with a nose of >1.5 inch values along the Colorado River and adjacent southeast San Bernardino and southern Mohave Counties. Theta-e ridge extends northward through Mohave County as well. Morning sounding shows a sharp increase in moisture (PWs increased from ~1.1 to ~1.4 inches in 12 hours) in a conditionally unstable environment. The residual dust from last night's storms in Arizona have impeded surface heating to some degree, but as mixing continues this afternoon, environment will become quite unstable (with high-resolution models showing >2000 J/kg SBCAPE in eastern portions of the area by this evening) with minimal convective inhibition. Expecting isolated to scattered storms to develop in the higher terrain through the afternoon with some progression into nearby valleys/deserts possible, especially if outflows can generate enough lift to overcome increased inhibition in these areas. Outflow boundary intersections will be especially favorable for renewed convection. Given degree of instability and large surface dew point depressions, hail and gusty winds will be possible this afternoon and early evening. With deep-layer shear ~30 kts, environment is favorable for some mesoscale organization. Convection-allowing models have consistently shown storms developing in eastern Nevada/southern Utah this afternoon/evening loosely growing upscale into a mesoscale convective system that progresses SSE through Lincoln, Clark, and Mohave Counties as 850-mb jet enhances convergence/lift downstream. With moderately unstable environment and sufficiently high DCAPEs (1000-2000 J/kg), gusty surface winds are likely along outflows and the developing cold pool. In addition, the increasingly moist thermodynamic profile suggests rain rates will become more favorable for localized flash flooding. A flash flood watch has been issued for this evening and tonight for portions of Lincoln, Clark, and Mohave Counties where the greatest risk of storms coincides with the most favorably moist environment. Sunday through Tuesday...Mid level high pressure continues to wobble over the area Sunday...likely becoming centered roughly over San Bernardino County. Models are showing a little bit of a push of drier and more stable air into northwest San Bernardino and southern Nye County but the remainder of the area should remain pretty moist and fairly unstable with the highest chance of thunderstorms over the eastern half of the cwa. The models agree on pushing the somewhat drier and more stable air a bit farther east Monday and Tuesday with thunderstorm chances mainly over Lincoln, Clark, Mohave and eastern San Bernardino Counties. This is due to a fairly strong trough moving into the Pacific Northwest during that time frame. This will also result in near to slightly below normal temperatures. .LONG TERM...Tuesday night through Saturday... Things may get more interesting beginning Tuesday night as the models are indicating an inverted trough over northwest Mexico getting pulled north and slowly moving across western Arizona late Tuesday night through at least Thursday. The models are indicating very moist and unstable air with this feature, especially over Mohave County and eastern portions of San Bernardino, Clark and Lincoln Counties. I increased pops a bit for this period but did not get too crazy as that is a bit far out to be very confident in the evolution of that wave. Certainly something to keep a sharp eye on. For Friday and Saturday, right now it looks like a drying trend may take place as there is some model agreement in bringing a weak open trough across the area from west to east. It may not be enough to totally flush the moisture out of the eastern part of the cwa however. && .AVIATION...For McCarran...Dust continues to plague the Las Vegas Valley this afternoon, as stronger SSW winds and associated mixing have not commenced sufficiently to scour it. Expecting improvement to occur only gradually through afternoon. Storms have developed in the nearby higher terrain which may affect flight corridors this afternoon, with chances for storms increasing this evening/overnight as a more organized system moves north to south through the area. Mainly S/SW winds with gusts up to 20 kts expected through tomorrow. For the rest of southern Nevada...northwest Arizona...and southeast California...Storms developing this afternoon in the high terrain may move into adjacent valleys/deserts with gusty/erratic outflow winds, locally lowered CIGs, and lightning all threats. Outside of storms, S/SW winds 10-20 kts with gusts to 30 kts likely through tonight with strongest speeds this afternoon/evening. Chances for more widespread storms exist tonight in Lincoln, Clark, and Mohave Counties as a cluster of storms moves north to south through the area. && .FIRE WEATHER...Much of the area will have a chance of thunderstorms through Sunday. Gusty winds will be possible but there is also potential for heavy rain, especially with storms across Lincoln, Clark, Mohave and eastern San Bernardino Counties. Somewhat drier and more stable air may push into western San Bernardino and southern Inyo County Sunday and by Monday and Tuesday possibly pushing into Esmeralda and Nye Counties as well. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. && Short Term...Shafer/Harrison Long Term/Fire Weather...Harrison Aviation...Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 30, 12:50 PM PDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM PDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL MT. CHARLESTON 36.26N 115.64W
07/30/2016 E0.88 INCH CLARK NV TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL.
&&
CMSLocal storm report, Jul 30, 1:33 PM PDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
133 PM PDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 1 NW MT. CHARLESTON 36.27N 115.66W
07/30/2016 E0.75 INCH CLARK NV PARK/FOREST SRVC
REPORTED AT MARY JANE FALLS.
&&
CMSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:37 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 30, 6:44 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln, Nye | 46 min |
| Jul 30, 7:47 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 30, 10:08 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 31, 2:39 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 31, 3:14 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 61 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.